Wisconsin, 2017

Winter Storm in Wisconsin, February 23 to 24, 2017

February 23 to 24, 2017 · NWS MPX · 5 events in 5 counties and zones

A well advertised winter storm dropped a narrow area of nearly 13 inches of snow from Lake City MN to Durand WI, northeast to Eau Claire to Augusta. This storm |moved from Colorado, into the Upper Midwest from Thursday evening, February 23rd, through Friday evening, February 24th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A well advertised winter storm dropped a narrow area of nearly 13 inches of snow from Lake City MN to Durand WI, northeast to Eau Claire to Augusta. This storm |moved from Colorado, into the Upper Midwest from Thursday evening, February 23rd, through Friday evening, February 24th. This storm system was advertised almost seven days in advance to be a potent winter storm that had the potential of a foot or more of snow. Different scenarios of where the heaviest snow would fall, even as soon as 12 hours before the storm developed, made this event extremely hard to predict.

Once the snow bands developed across far southern Minnesota the evening of Thursday, February 23rd, the forecast narrowed the snow line farther southeast across southern Minnesota and into west central Wisconsin. This system produced two rounds of snow. First, a band of snow developed across far southern Minnesota, and moved slowly northeast toward Lake City, Ellsworth, and into Menomonie and Eau Claire by midnight. This band of snow continued until Friday morning before moving northeast across northern Wisconsin. A secondary band of snow developed Friday morning and continued through the evening as the upper level part of the storm moved across the Upper Midwest.

Some of the higher totals included Stockholm with 13 inches, Augusta 12 inches, Hager City 11 inches, Elk Mound 10 inches, and Eau Claire 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 23, 8:16 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 23, 8:16 PM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
816 PM CST Thu Feb 23 2017

.UPDATE...
Issued at 815 PM CST Thu Feb 23 2017

Will downgrade northern portions of the headlines shortly. Now
that the event is underway and hi-res models are getting a
relatively good handle on the dry air and where the snow shield
will advance, feel confident on tightening the PoP, QPF, and snow
amount gradients. Global model resolution is too coarse to resolve
the ridiculously tight gradient expected which results in bleeding
the snow too far northward. This means locations like Redwood
Falls and the Twin Cities proper may not see a flake. The 00Z NAM
has shifted south slightly again which confirms this idea.

As for the area that will see snow, we are still not seeing
widespread steady snow, and it appears the models are too eager to
break things out this evening, particularly the NAM. However, it
is still expected to become intense tonight near the Iowa border.
Visibilities are 1/4 mile in several locations of northwest Iowa
and thunderstorms are breaking out just south of there so a
maturing snow shield is under development. Expecting this snow
shield to shift mostly east northeastward tonight, then pivot more
northeast Friday. Amounts on the northern periphery of the
Blizzard Warning may be a little high if the HRRR was to verify,
but can't get too cute.

This southward shift in the past couple days has been a little
surprising to say the least considering the monster totals
advertised on all the models and their ensembles at one point.
Suspect this is due to the very large upper low over Florida which
deamplified the eastern ridge and resulted in a flatter pattern,
sending the low eastward and taking a more southerly track. The
mid level features aren't as strong and compact either and
are instead more sheared which will prevent the monster totals
(15-18"+) from falling where the heavy band does set up.

The WSW and the rest of the product suite will be issued shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CST Thu Feb 23 2017

Surface analysis this afternoon shows development of a classic
mid-latitude cyclone over the TX/KS panhandles with an extended
surface front from the center of this system ENE into lower MI and
a trailing cold front over NM/AZ. Aloft, a large longwave trough
which moved onshore the lower CA coast has shifts atop the
central-southern Rockies. The upper trough is expected to deepen
over the central-northern Plains during the day tomorrow through
tomorrow night, helping add plenty of energy to the developing
surface low. The surface low will shift across KS tonight and over
northern MO tomorrow morning, on its way to lower Lake Michigan by
tomorrow evening then Lake Huron by Saturday morning. Deep Pacific
moisture will accompany this system, so much so that QPF amounts
for southern MN look to range 1.00-1.50" by the conclusion of this
system. Though there continues to be good model agreement (outside
of the NAM which has and remains a significant outlier) that SE MN
will be in the crosshairs for the highest snowfall totals, the
consensus track took another slight shift to the SE, thus lowering
the snow amounts and hence the impacts mainly N and W of the Twin
Cities metro. As such, some minor reconfiguring of the headline
products were made but the point must still be made that there
will be a very tight NW-SE gradient of snow amounts just to the
south of the Twin Cities metro. As an example, counties like Le
Sueur or Nicollet or Dakota or Brown could see as much as a 6"
difference in snow totals from NW to SE across each respective
county.

Snow has commenced in far SW MN this afternoon and snow will
gradually spread mainly E and slightly N as the overnight
progresses. There may even be a slight mixture with rain at the
immediate onset but any mixture of precipitation will have a short
duration before become all snow. As the surface low shifts ENE
and the upper level trough pivots to help enhance the surface
feature, snow coverage and intensity will increase during the
early morning hours, likely with rates increasing to 1-2"/hr for
several hours in far southern MN and into SW WI. The morning
commute for southern/eastern MN into western WI will likely have
ongoing snow then the snowfall will steadily diminish as the day
progresses. However, strong winds for much of the region will
contribute to the blowing snow issues, making for hazardous
travel conditions for much of southern MN. Another concern is
isolated thunderstorms could develop over far southern MN into
southwestern WI. Instability levels are not entirely zero given
the antecedent moisture levels plus the incoming surge and that
additional lift will be created by the pivoting upper level
trough. Confidence not high enough to include mention at this
point but some thunder cannot be ruled out.

Precipitation will end from west to east late tomorrow afternoon
through tomorrow night and the wind speeds will decrease as well,
resulting in partly to mostly cloudy skies for the start of the
weekend. As for temperatures, once temperatures drop below
freezing later this evening, they will remain below freezing
throughout the duration of this event. Lows tonight to highs
tomorrow will have a very small diurnal range, potentially 5
degrees or less from tonight through tomorrow. As colder air wraps
around this system as it departs, lows will drop into the teens
tomorrow night, temperatures this area has not seen in some time
but will be actually right on par with climatological norms.

.LONG TERM...(Saturday through Thursday)
Issued at 342 PM CST Thu Feb 23 2017

Temperatures will warm through early next week. A fairly large
storm will develop over the Upper Midwest, but thermal profiles
should be warm enough to have mostly rain, especially if the
system translates westward with time.

A weak clipper system will sweep through the region on Sunday and
could bring some snow across MN/WI. On Monday the southern stream
will develop a storm to the southeast over the Ohio river valley.

This will be followed by a third system Tuesday into Wednesday.
This mid-week storm will have a favorable temperature gradient
to work with and should develop strong cyclone. However, there is
a lot of warm air with this storm, so the primary p-type will be
rain, with perhaps some snow mixed in. There is still uncertainty
with this storm, but as of now it appears that the chance is quite
low for this system to develop into a winter storm for the Upper
Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 553 PM CST Thu Feb 23 2017

There have been rather significant changes to the 00Z set of
TAFs. Per a plethora of latest guidance, the northern edge of the
snow will be very sharp and may miss KRWF, KMSP, and KRNH
entirely. Unfortunately each of these locations is on the edge and
it can shift either way so wasn't confident in completely
removing the snow but it is possible that will need to be done in
the next several hours. Outside of the snow, VFR conditions will
prevail through the period.

KMSP...As discussed above, KMSP will be on the northern fringe of
the snow later tonight and Friday. Depending where it does set up,
further adjustments to the TAF may be necessary.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 10-15 kts becoming W.
Sun...VFR. Chc MVFR/-SN. Wind SW-W 5-10 kts.
Mon...VFR becoming MVFR. Chance afternoon -RASN. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Friday for WIZ015-023.

     Winter Storm Warning until 6 AM CST Saturday for WIZ016-024>028.

MN...Winter Weather Advisory until 6 PM CST Friday for MNZ063-069-070.

     Winter Weather Advisory until noon CST Friday for MNZ067-073.

     Blizzard Warning until 6 AM CST Saturday for MNZ074>078-082>085-
     091>093.

&&

UPDATE...BORGHOFF
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...BORGHOFF
Hazardous weather outlook, Feb 23, 1:01 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
101 PM CST Thu Feb 23 2017

MNZ074>078-082>085-091>093-241200-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
101 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of south central
Minnesota and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

A Blizzard Warning is in effect tonight. Please tune to NOAA
Weather Radio or visit weather.gov/mpx for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Blizzard Warning remains in effect for Friday and Friday night.
Please tune to NOAA Weather Radio or weather.gov/mpx for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ063-069-070-WIZ015-016-023>028-241200-
Washington-Scott-Dakota-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
101 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect tonight. Please tune to NOAA
Weather Radio or visit weather.gov/mpx for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Warning remains in effect for Friday and Friday
night. Please tune to NOAA Weather Radio or weather.gov/mpx for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ060-062-065>068-073-WIZ014-241200-
Hennepin-Ramsey-Renville-McLeod-Sibley-Carver-Redwood-Polk-
101 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and
northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for tonight. Please tune
to NOAA Weather Radio or visit weather.gov/mpx for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory remains in effect for Friday and Friday
night. Please tune to NOAA Weather Radio or weather.gov/mpx for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ041>045-047>059-061-064-241200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Anoka-Yellow Medicine-
101 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A winter storm producing strong impacts for much of southern
Minnesota will produce minor snow amounts for much of central
Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The winter storm will continue into Friday night for much of
central Minnesota. Minor snow amounts are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
February 23, 9:00 PM CST to February 24, 9:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Local observers and trained spotters reported between 10 to 13 inches of snow that fell Thursday evening, through Friday evening. The heaviest total was near Stockholm which received 13 inches.

Winter Storm, Pierce

When
February 23, 10:00 PM CST to February 24, 8:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Local observers and trained spotters reported between 2 to 11 inches of snow that fell Thursday evening, through Friday evening. The heaviest totals were near the Mississippi River around Red Wing which received 11 inches.

Winter Storm, Chippewa

When
February 23, 11:00 PM CST to February 24, 11:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Local observers and trained spotters reported between 5 to 9 inches of snow that fell Thursday evening, through Friday evening. The heaviest totals were near Eau Claire which received 9 inches.

Winter Storm, Dunn

When
February 23, 11:00 PM CST to February 24, 9:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Local observers and trained spotters reported between 2 to 10 inches of snow that fell Thursday evening, through Friday evening. The heaviest totals were near Elk Mound which received 10 inches.

Winter Storm, Eau Claire

When
February 23, 11:00 PM CST to February 24, 11:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Local observers and trained spotters reported between 10 to 12 inches of snow that fell Thursday evening, through Friday evening. The heaviest totals were near Augusta which received 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671481, 671482, 671478, 671479, 671480.